Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 164, NWS Paducah, KY

June 2, 2000Gallatin County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 2, 2000, 2:39 PM CDT for Gallatin County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 2, 2000, 2:39 PM CDT (19:39 UTC)
Expired
Jun 2, 2000, 3:15 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Gallatin County, IL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
397 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

388 
WUUS53 KPAH 021939
SVRPAH
ILC059-022015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT FRI JUN 2 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GALLATIN COUNTY IN SOUTHERN ILLINOIS

* UNTIL 315 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM DEVELOPING OVER RIDGWAY...OR ABOUT 8 MILES 
  EAST OF ELDORADO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN RURAL NORTHERN GALLATIN COUNTY AT 250 PM CDT
  IN RURAL NORTHEASTERN GALLATIN COUNTY AT 300 PM CDT

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER IN A
SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3791 8838 3776 8838 3771 8812 3789 8809

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:25 PM CDT, 14 minutes earlier.

Area forecast discussion, Jun 2, 2:25 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CDT FRI JUN 2 2000

18Z SURFACE ANALYSIS DEPICTS A COLD FRONT STRETCHING FROM LOW
PRESSURE OVER SOUTHERN QUEBEC SOUTHWEST ACROSS THE LOWER GREAT LAKES
AREA ALONG A KMVN-KUNO LINE...THEN TO ANOTHER LOW PRESSURE CENTER
OVER TEXAS. A PRE-FRONTAL TROUGH WAS LOCATED ABOUT 50 MILES AHEAD OF
THE COLD FRONT ROUGHLY ALONG A KEVV-KCGI-KPBF LINE. THE BEST
UPPER-LEVEL SUPPORT WAS SITUATED TO THE NORTH OF THE FORECAST AREA
OVER THE UPPER MIDWEST...WHERE 50 KNOT H8 AND 90 KNOT H3 JET MAXIMA
WERE ANALYZED ON THE 12Z UPPER AIR PLOTS. AT ALL LEVELS...HIGH
PRESSURE WAS SITUATED OVER THE SOUTHEASTERN UNITED STATES.

LATEST KPAH 88D LOOP SHOWS TWO BROKEN LINES OF SHOWERS AND STORMS
OVER SOUTHWEST INDIANA...SOUTHERN ILLINOIS...AND SOUTHEAST MISSOURI
DEVELOPING IN THE JUICY 70 DEGREE DEW POINT AIR RIGHT ALONG THE
SURFACE BOUNDARIES. ALSO IN THIS ZONE...THE ATMOSPHERE IS VERY
UNSTABLE WITH LIFTED INDICES NEAR -7 AND SURFACE BASED CAPES NEAR
2000 J/KG OVER SOUTHWEST INDIANA AND ADJACENT AREAS.

LOOKING AT THE 12Z ETA/NGM/AVN MODEL RUNS...THE AVN APPEARS TO HAVE
THE BEST HANDLE ON THE SHORT TERM WEATHER...ESPECIALLY SINCE THE ETA
SOLUTION SHOWED VIRTUALLY NO PRECIPITATION OVER THE AREA THIS
AFTERNOON. SO BY 00Z SAT...COLD FRONT SHOULD STRETCH ACROSS WEST
KENTUCKY INTO SOUTHEAST MISSOURI BOOTHEEL. WILL LIKELY KEEP MENTION
OF PRECIP OVER SOUTHERN PART OF THE AREA THIS EVENING WHILE KEEPING
NORTHERN AREAS DRY. OF COURSE...THIS DEPENDS ON HOW FAR SOUTH STORMS
ARE AT ZONE ISSUANCE TIME. WITH WEAK UPPER-LEVEL SUPPORT...WOULD BE
SURPRISED IF MORE THAN AN ISOLATED STRONG STORM OCCURRED.

FOR THE REMAINDER OF THE WEEKEND...ALL THREE MODEL RUNS ARE IN GOOD
AGREEMENT. EXPECT THE SKY TO GRADUALLY CLEAR OVER NORTHERN AREAS
OVERNIGHT AS MUCH DRIER AIR NOSES INTO THE REGION. WILL CONTINUE
THIS CLEARING TREND OVER SOUTHERN COUNTIES ON SATURDAY. WITH FRONT
SOUTH OF THE AREA AND HIGH PRESSURE IN CONTROL...WILL KEEP DRY
WEATHER IN THE FORECAST THROUGH MUCH OF SUNDAY. BOTH THE AVN
AND ETA BRING A DISTURBANCE ASSOCIATED WITH AN UPPER LOW CURRENTLY
OVER TEXAS SLOWLY TOWARD THE AREA BY LATE SUNDAY. THIS COMBINED WITH
AN APPROACHING COLD FRONT WARRANTS THE MENTION OF SHOWERS AND
THUNDERSTORMS FOR SUNDAY NIGHT AND MONDAY.

OTHER THAN SOME MINOR DIFFERENCES...FWC/FAN MOS NUMBERS ARE IN
REASONABLE AGREEMENT. SO WILL USE A COMBINATION OF BOTH FOR
TEMPERATURE FORECAST.

.PAH...NONE.

PRESLEY

In the hours before

Special weather statement, Jun 2, 11:40 AM CDT, 2 hours 59 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021845-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1140 AM CDT FRI JUN 2 2000

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON
AND TONIGHT. STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS.

A COLD FRONT WAS JUST SOUTH OF A LINE FROM INDIANAPOLIS THROUGH ST.
LOUIS TO SPRINGFIELD MISSOURI AT MIDDAY. THIS FRONT IS FORECAST TO
MOVE SLOWLY SOUTH ACROSS THE LOWER OHIO VALLEY AND SOUTHEAST
MISSOURI THIS EVENING. SCATTERED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON IN THE VERY WARM AND HUMID ATMOSPHERE AHEAD OF THE FRONT.

WINDS ALOFT ARE QUITE WEAK AND NOT FAVORABLE FOR THE DEVELOPMENT OF
SEVERE STORMS. HOWEVER...ANY STORMS THAT DEVELOP WILL BE SLOW
MOVING...AND CAPABLE OF PRODUCING HEAVY RAINFALL AMOUNTS. THE THREAT
OF STORMS WILL END AROUND MIDNIGHT AS THE FRONT PASSES INTO TENNESSEE
AND THE ATMOSPHERE BECOMES MORE STABLE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

YORK
Special weather statement, Jun 2, 2:34 PM CDT, 5 minutes before
ILZ083-085>094-INZ081-082-085>088-KYZ004-005-007-010-014-018-019-
MOZ086-087-100-107>112-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
234 PM CDT FRI JUN 2 2000

...ISOLATED STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON...

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PADUCAH SHOWED
A BAND OF SCATTERED THUNDERSTORMS 35 MILES WIDE...EXTENDED FROM NEAR
PRINCETON INDIANA TO NEAR MARION ILLINOIS TO POPLAR BLUFF MISSOURI.
INDIVIDUAL STORMS WERE MOVING EAST AROUND 20 MPH...WITH THE ENTIRE
LINE SAGGING SOUTHEAST AROUND 10 TO 15 MPH.

AT 140 PM...LARGE TREE LIMBS WERE REPORTED DOWN IN VIENNA ILLINOIS
DUE TO STRONG WINDS. THE ATMOSPHERE THIS AFTERNOON WILL REMAIN
FAVORABLE FOR RAPID INTENSIFICATION...THEN WEAKENING OF STORMS...
WHICH CAN LEAD TO LOCALIZED STRONG WINDS. THESE WINDS COULD BE AS
HIGH AS 50 MPH...AND RESULT IN DOWN TREE LIMBS.

THE STORMS ARE EXPECTED TO CONTINUE A SOUTH-EASTWARD DRIFT INTO
WESTERN KENTUCKY THROUGH 430 PM. IN ADDITION TO THE THREAT FOR
LOCALLY STRONG WINDS IS VERY HEAVY RAINFALL. WATCH FOR STANDING OR
RISING WATER IN AREAS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS.

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.